Missouri, 2021

Hail and Damaging Winds in Missouri, April 7, 2021

April 7, 2021 · NWS LSX · 10 events in 8 counties and zones

An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area. A few of these thunderstorms became severe during the afternoon and evening hours. There were several reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 5:45 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 7, 5:45 AM CST, 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 AM CDT Wed Apr 7 2021

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 443 AM CDT Wed Apr 7 2021

The MCS that developed over central KS, on the nose of 50+kt low
level jet, continues to track to the east early this morning and
has finally begun to move into northwestern Missouri as of 0830z.
A majority of the CAMs have this complex weakening and dissipating
through the morning hours as it moves eastward into portions of
central/northeast Missouri as well as west central Illinois.

Bufkit soundings indicate that as low level moisture increases
across the region ahead of the main cold front today, stratocumulus
will develop and spread eastward across the region. I have some
concern on the exact coverage and/or persistence of these clouds,
which could affect how much the atmosphere recovers once the
morning activity diminishes.

In the meantime, deterministic and ensemble models have the upper
level closed low become negatively tilted and slowly tracking
east northeastward through Missouri before exiting Thursday
evening. The closed low will force the attendant cold front into
central Missouri by 21z this afternoon, eventually exiting the
forecast area by 06z Thursday. In the warm sector ahead of the
cold front, numerous ensembles indicate increasing instability by
midday with MU CAPEs between 500 and 1000 j/kg. This instability
combined with lift associated with the nose of a 30 to 40 kt low
level jet will contribute to thunderstorm development. A few
storms may become severe with damaging winds and large hail the
primary threats, though there is a low threat for a tornado or
two. The risk for severe weather remains conditional on the amount
of destabilization in the afternoon after the morning elevated
convection.

On Thursday, as the upper level closed low continues to slowly track
east northeastward, mainly along and north of I-70, scattered
showers will develop in the wrap around moisture on the backside of
the upper low. Much cooler high temperatures are forecast on
Thursday due to the cloud cover, showers and low level cold air
advection.

Byrd

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 443 AM CDT Wed Apr 7 2021

Since the upper level closed low will still be moving very slowly
to the north northeast away from the region Thursday night, the
showers will linger over the northern half of the forecast area
before tapering off by daybreak on Friday.

During the day on Friday, the stratocumulus deck will continue to
lift northward and scatter out with a weak surface ridge building
in. This will allow warm southerly winds to return to the region
again with decent WAA. So highs will warm back up above normal,
into the upper 60s to upper 70s.

A majority of the deterministic models have another deepening closed
upper low and associated cold front slide southeast towards region
beginning Friday night. So increasing chances of showers and some
storms Friday night with lingering showers during the day on
Saturday as the system exits the region.

Otherwise, dry weather expected for the remainder of the weekend.
By Monday, deterministic models have some differences in timing,
strength and placement of the next system that will affect the
region on Monday, so kept the NBM solution during this period.

Byrd
&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 645 AM CDT Wed Apr 7 2021

The MCS has moved into central Missouri and should move into KCOU
by 12z, so will start off with MVFR ceilings and visibilities
with onset of the showers and storms there. A majority of the CAMs
have this complex weakening and dissipating by midday, so just
have showers and a few storms moving into KUIN by 14z and kept St.
Louis metro area TAFs dry in the short term.

Beyond that, Bufkit soundings indicate that as low level moisture increases
across the region ahead of the main cold front today, stratocumulus
will develop and spread eastward across the region. So kept
mention of MVFR ceilings across the region after 16z. I have some
concern on the exact coverage and/or persistence of these clouds,
which could affect how much the atmosphere recovers once the
morning activity diminishes. For now, a widespread area of
showers will develop along and just ahead of a cold front that
will move through this afternoon with scattered thunderstorms
between 20z and 23z Wednesday, before tapering off by early
evening. Otherwise, southeast to south winds today with gusts
between 25 and 30 kts at times. Winds will then diminish by late
this evening with ceilings lifting to VFR between 02z and 05z
Thursday.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  51  60  50 / 100 100  30  20
Quincy          72  48  55  47 / 100  80  60  50
Columbia        72  47  55  45 / 100  40  60  20
Jefferson City  71  47  56  44 / 100  40  50  20
Salem           77  54  62  49 /  30 100  20  10
Farmington      72  47  61  47 / 100 100  20   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 3:02 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 AM CDT Wed Apr 7 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
402 AM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through this evening across the entire
area. A few thunderstorms may become strong to severe this afternoon
and evening with damaging winds being the primary threat; however,
marginally severe hail and an isolated tornado are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Friday night across much
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Byrd

The radar

The Pleasant Hill radar (KEAX), 153 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Moniteau

When
April 7, 6:04 AM CST
Where
Moniteau County, 0.27 mi SW of Kliever
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.697, -92.504

Thunderstorm Wind, Shelby

When
April 7, 3:57 PM CST to 3:59 PM CST
Where
Shelby County, 0.73 mi S of Shelbina to 2.03 mi ESE of Shelbina
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -92.049

Thunderstorm winds blew down numerous tree limbs around town. Also, several sheds and outbuildings sustained minor to moderate damage.

Thunderstorm Wind, Shelby

When
April 7, 4:10 PM CST to 4:12 PM CST
Where
Shelby County, 0.27 mi NNE of Shelbyville to 2.64 mi E of Shelbyville Co Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.803, -92.047

Thunderstorm winds tore a screen door off of a house, uprooted a large tree, and snapped off numerous tree limbs. Also, the winds caused minor damage to a machine shed and knocked down a dog pen.

Thunderstorm Wind, Lewis

When
April 7, 4:25 PM CST
Where
Lewis County, La Belle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.120, -91.920

Thunderstorm winds caused minor roof damage to a mobile home.

Thunderstorm Wind, Ralls

When
April 7, 4:25 PM CST
Where
Ralls County, 3 mi NNW of Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.541, -91.550

Thunderstorm winds damaged a large trampoline.

Thunderstorm Wind, Ralls

When
April 7, 4:50 PM CST
Where
Ralls County, 2.63 mi WNW of New London
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.595, -91.445

Thunderstorm winds blew over several large trees onto Buford Cave Lane.

Thunderstorm Wind, Washington

When
April 7, 4:58 PM CST
Where
Washington County, 1.26 mi E of Old Mines
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.023, -90.747

Thunderstorm Wind, Jefferson

When
April 7, 5:12 PM CST
Where
Jefferson County, Hillsboro
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.230, -90.570

Thunderstorm winds snapped off a large tree limb.

Thunderstorm Wind, St. Charles

When
April 7, 5:38 PM CST
Where
St. Charles County, 3.37 mi NNE of Orchard Farm
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.926, -90.429

Thunderstorm Wind, Franklin

When
April 7, 7:35 PM CST
Where
Franklin County, Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.550, -91.000

Thunderstorm winds snapped off a large tree limb. The tree limb landed on power lines, knocking out the power to a large portion of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951419, 951423, 951428, 951433, 951439, 951446, 951453, 951456, 951462, 951463.